Connecticut, 2003

Flooding in Connecticut, December 24 to 26, 2003

December 24 to 26, 2003 · NWS ALY · 3 events in 1 county or zone

The third major December rainstorm of 2003 took place on Christmas Eve across northwestern Connecticut. One to two inches of rain fell on very saturated ground.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The third major December rainstorm of 2003 took place on Christmas Eve across northwestern Connecticut. One to two inches of rain fell on very saturated ground. The rain melted additional snow which caused more excessive runoff and some minor flooding again on the Housatonic in Litchfield County on Christmas Day. The river at Gaylordsville crested at 8.85 feet, 0.85 above flood stage. The river at Stevenson crested at 11.53 feet, 0.53 above flood stage. Finally, the river at Falls Village crested at 7.79 feet, 0.79 above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 2:38 PM EST, 8 hours 7 minutes earlier.

Area forecast discussion, Dec 24, 2:38 PM EST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EST WED DEC 24 2003

.DISCUSSION...BULK OF RAIN WILL TAPER OFF ACRS FA THIS EVNG. FLOOD
WATCH WILL REMAIN IN EFFECT OVERNIGHT.

.SHORT TERM...CONT TO PREFER GFS WHICH HAS A BETTER HNDL ON SFC SYS.
SFC LOW OVR NRN NY AT 18Z WL TRACK NE INTO NRN NEW ENG/SRN QUE AT
00Z AND RCH CNDN MARITIMES LATE THU. PCPN WL QUICKLY TAPER OFF THIS
EVNG AND AS A RESULT WL GO WITH CHC POPS WRN ZONES AND LIKELY POPS
ERN ZONES THRU 06Z WITH SLIGHT CHC AFT 06Z. NOT MCH COLD AIR BEHIND
FNT SO PCPN WL BE SLOW TO CHNG OVR WITH MOST OF FA RMNG ABV FREEZING
OVERNIGHT. ADDITIONAL QPF VALUES AFT 00Z GENERALLY LESS THAN A TENTH
OF AN INCH.

.LONG TERM...THERE WL BE A LULL IN THE ACTVTY BTWN SFC LOW AND UPPER
LOW WHICH WL NOT MOVE INTO NY TIL THU AFT. LAKE EFFECT WL SET UP
BEHIND THIS FTR MAINLY A THU NGHT AND FRI PRBLM. CHRISTMAS DAY WL BE
MSTLY CLDY BUT RELATIVELY MILD WITH TMPS IN MID 30S TO LOW 40S ACRS
BULK OF FA. SCT SHRA/SHSN EXPECTED AHD OF UPPER LOW THU AFT. LAKE
EFFECT WL PRIMARILY BE CONFINED TO SRN ADIRONDACKS THRU PD WHERE UP
TO 4 INCHES OF SNW MAY ACCUMULATE BY FRI AFT. DRY WX EXPECTED SAT
THRU MON AS SFC AND UPPER RDG CREST ACRS NE SAT NGHT AND SUN. NXT
S/W WL IMPACT FA MONDAY NIGHT AND TUE WITH RAIN CHANGING TO
SNOW...MAY ALSO HAVE FREEZING RAIN ON MONDAY NIGHT. WITH
AFOREMENTIONED RDG FOLLOWED BY ZONAL FLOW MCH OF NXT WEEK TMPS WL
AVG WELL ABV NRML THRU PD. NXT HINT AT ARCTIC OUTBREAK NOT UNTIL
WEEKEND OF JAN 3-4 2004.

.AVIATION...LIFR/IFR CNDTNS WL PREVAIL THRU 08Z WITH LOW CIGS AND
FOG. RAINFALL WL TAPER OFF FM SW TO NE BTWN 22Z AND 02Z. IFR/MVFR
CNDTNS WL PREVAIL BTWN 06Z AND 12Z WITH VFR TO MVFR CNDTNS AFT 12Z.

.HYDROLOGICAL DISCUSSION...RAINFALL AMOUNTS THUS FAR HAVE BEEN ON
THE ORDER OF 1 TO 2 INCHES WITH A FEW LCTNS OVER 2 INCHES. ANOTHER
QUARTER TO HALF INCH WILL FALL DURG THE AFT. MANY STREAMS AND RIVERS
RUNNING HIGH DUE TO RUNOFF FM RAINFALL AND SNOW MELT. WL LEAVE FLOOD
WATCH UP UNTIL 7 AM THU...WITH SOME LOCATIONS MAINLY FM HUDSON
VALLEY AND CATSKILLS EAST INTO WESTERN NEW ENGLAND LIKELY TO
APPROACH OR EXCEEED FLOOD STAGE LATER THIS AFT AND THIS EVNG. RIVERS
AND STREAMS WILL GRADUALLY START TO RECEDE LATER THU AND THU NGHT AS
COLDER AIR FUNNELS INTO THE REGION.

.ALY...FLOOD WATCH UNTIL 7 AM EST 12/25/03
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015.
Hazardous weather outlook, Dec 24, 5:44 AM EST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
544 AM EST WED DEC 24 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-240000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A FLOOD WATCH IS IN EFFECT TODAY AS HEAVY RAIN AND
MELTING SNOW RAISES THE FLOOD POTENTIAL.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS FORESEEN DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE REQUESTED LATER
TODAY SHOULD FLOODING OCCUR.

In the hours before

Local storm report, Dec 24, 8:33 PM EST, 2 hours 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0833PM     WED DEC 24 2003
#1 0000001 000
FWOD WLSR APTS
01521    FILE 28   WOODSTOCK PD NY0556600                    DEC 24-03
TO       ALL ULSTER COUNTY AGENCIES

VOID FILE 01519 DATE RE ROAD CLOSED

JOHN JOY ROAD IS NOW OPEN TO NORMAL TRAFFIC WATERS HAVE SUBSIDED AT THIS TIME

AUTH SGT CLAYTON KEEFE #120
OPER - EARLEY,JACQUELYN               2033
Local storm report, Dec 24, 9:29 PM EST, 1 hour 16 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0929PM     WED DEC 24 2003
#2 0000002 000
ELSO WLSR
07587    FILE 28   LIVINGSTON CO SO GENESEO NY0250000        DEC 24-03
TO       DESTINATION(S) AGENCY TITLE

NUNDA BYERSVILLE ROAD CLOSED DUE TO MUD BETWEEN RYAN AND SCIPIO ROADS
UNK TIME FRAME FOR OPENING

AUTH SHERIFF JOHN M YORK                         EVE/2128HRS
OPER - EVE,ANDREW W                   2129

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Northern Litchfield

When
December 24, 10:45 PM EST to December 26, 9:45 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Northern Litchfield

When
December 25, 8:24 PM EST to December 26, 5:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Northern Litchfield

When
December 25, 10:40 PM EST to December 26, 5:26 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328181, 5328182, 5328183.